Digital Repository at the University of Maryland (DRUM)  >
College of Computer, Mathematical & Natural Sciences  >
Mathematics  >
Mathematics Research Works 

Please use this identifier to cite or link to this item:

Title: Non-oscillatory central schemes for one- and two-dimensional MHD equations. II: high-order semi-discrete schemes.
Authors: Balbas, Jorge
Tadmor, Eitan
Type: Article
Keywords: multidimensional conservation laws
ideal magnetohydrodynamics (MHD) equations
high-resolution central schemes
nonoscillatory reconstructions
Jacobian-free form
emi-discrete schemes
Issue Date: 2006
Publisher: Copyright: Society for Industrial and Applied Mathematics
Citation: J. Balbas & E. Tadmor (2006). Non-oscillatory central schemes for one- and two-dimensional MHD equations. II: high-order semi-discrete schemes. SIAM Journal on Scientific Computing 28 (2006) 533-560.
Abstract: We present a new family of high-resolution, nonoscillatory semidiscrete central schemes for the approximate solution of the ideal magnetohydrodynamics (MHD) equations. This is the second part of our work, where we are passing from the fully discrete staggered schemes in [J. Balb´as, E. Tadmor, and C.-C. Wu, J. Comput. Phys., 201 (2004), pp. 261–285] to the semidiscrete formulation advocated in [A. Kurganov and E. Tadmor, J. Comput. Phys., 160 (2000), pp. 241–282]. This semidiscrete formulation retains the simplicity of fully discrete central schemes while enhancing efficiency and adding versatility. The semidiscrete algorithm offers a wider range of options to implement its two key steps: nonoscillatory reconstruction of point values followed by the evolution of the corresponding point valued fluxes. We present the solution of several prototype MHD problems. Solutions of one-dimensional Brio–Wu shock-tube problems and the two-dimensional Kelvin–Helmholtz instability, Orszag–Tang vortex system, and the disruption of a high density cloud by a strong shock are carried out using third- and fourth-order central schemes based on the central WENO reconstructions. These results complement those presented in our earlier work and confirm the remarkable versatility and simplicity of central schemes as black-box, Jacobian-free MHD solvers. Furthermore, our numerical experiments demonstrate that this family of semidiscrete central schemes preserves the ∇ · B = 0-constraint within machine round-off error; happily, no constrained-transport enforcement is needed.
Appears in Collections:Mathematics Research Works

Files in This Item:

File Description SizeFormatNo. of Downloads
Balbas-Tadmor_SISC-06.pdf1.47 MBAdobe PDF431View/Open

All items in DRUM are protected by copyright, with all rights reserved.


DRUM is brought to you by the University of Maryland Libraries
University of Maryland, College Park, MD 20742-7011 (301)314-1328.
Please send us your comments